Idaho, 2009

Heavy Snow in Idaho, April 2, 2009

April 2, 2009 · NWS MSO · 1 event in 1 county or zone

An advancing Pacific storm system impacted north central Idaho with heavy snow fall. Snow fall amounts ranged between five to eight inches over the lower elevations.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An advancing Pacific storm system impacted north central Idaho with heavy snow fall. Snow fall amounts ranged between five to eight inches over the lower elevations. Numerous car accidents were reported by the DES. With the passage of a cold front, increased winds in the afternoon produced areas of blowing snow and reduced visibility.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 1, 8:12 PM PST, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 1, 8:12 PM PST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1012 PM MDT WED APR 1 2009

.UPDATE...ADJUSTED HEADLINES TO NORTH CENTRAL IDAHO AND LOLO PASS
AND CANCELLED THE WINTER HIGHLIGHTS FOR LOOKOUT AND MARIAS PASSES.

&&

.DISCUSSION...PRECIPITATION ASSOCIATED WITH NEXT PACIFIC SYSTEM IS
COMING IN MUCH FURTHER SOUTH THAN PREVIOUSLY FORECAST AND LATEST
MODELS ARE CATCHING UP WITH THIS NEW PLACEMENT. WITH THAT BEING
SAID HAVE ADJUSTED PRECIPITATION SOUTH OVER NORTH CENTRAL IDAHO
AND THE CAMAS PRAIRIE AND LOLO PASS. WITH THE SNOW LEVELS ALREADY
LOW FROM THE CONVECTIVE SHOWERS ALL DAY...AND SNOW LEVELS STEADY
OR SLOWLY FALLING THROUGH THE NIGHT...EXPECT THE PRECIPITATION TO
ARRIVE AS ALL SNOW AT ELEVATIONS 2500 FEET AND ABOVE. HEAVY WET
SNOW OR A MIX OF RAIN/SNOW EXPECTED BELOW. HEADLINES HAVE BEEN
ADJUSTED AND ADDED. PLEASE SEE HEADLINE SECTION BELOW FOR DETAILS.

IN ADDITION...MISSOULA VALLEY COULD SEE A COMMUTERS SPECIAL AS
SNOW LOOKS TO MOVE INTO THE VALLEY AFTER 3 AM MDT AND CONTINUE
THROUGH 10 AM. IF THE SNOW IS HEAVY ENOUGH...SOME ACCUMULATION ON
THE ROADWAYS IS POSSIBLE...ALTHOUGH MOST ACCUMULATIONS ARE
EXPECTED ON THE GRASS SURFACES. TEMPERATURES FROM INTERSTATE 90
AND LOCATIONS SOUTH SHOULD NOT BE AS WARM AS PREVIOUSLY FORECASTED
SO ADJUSTED THOSE DOWN AS WELL.

&&

.AVIATION...AN APPROACHING PACIFIC SYSTEM WILL SPREAD STEADY SNOW
FROM WEST TO EAST OVER NORTH CENTRAL IDAHO AND WESTERN MONTANA BY
THURSDAY MORNING. EXPECT TO SEE A GRADUAL LOWERING OF CEILINGS
THROUGH THE NIGHT AS A WARM FRONT ASSOCIATED WITH THIS SYSTEM MOVES
TOWARD THE REGION. PRECIPITATION HAS ALREADY BEGUN IN NORTH
CENTRAL IDAHO THIS EVENING AND WILL INCREASE IN COVERAGE OVERNIGHT AND
SPREAD INTO WESTERN MONTANA BY EARLY MORNING. AS CEILINGS
LOWER...EXPECT MOUNTAINS AND PASSES TO BECOME OBSCURED. THE SNOW
LEVEL WILL BE AROUND 3000 FEET THROUGH MID MORNING THAN GRADUALLY
INCREASE TO BETWEEN 4000 AND 5000 FEET BY THURSDAY AFTERNOON...BRINGING
RAIN OR A RAIN SNOW MIX TO THE VALLEYS AND SNOW OVER THE HIGHER
TERRAIN. VISIBILITY WILL BECOME RESTRICTED LATE TONIGHT AND
TOMORROW MORNING...ESPECIALLY IN LOCATIONS RECEIVING SNOW.
AIRFIELDS KMSO AND KGPI CAN EXPECT DETERIORATING CONDITIONS
AROUND 12Z THURSDAY WITH KBTM AND KSMN DETERIORATING AROUND 17Z
THURSDAY.

&&

.PREV DISCUSSION... /ISSUED 255 PM MDT WED APR 1 2009/

DISCUSSION...ANOTHER WINTER WEATHER DISTURBANCE WILL MOVE
THROUGH THE NORTHERN ROCKIES BEGINNING LATE THIS EVENING THROUGH
THURSDAY EVENING. PLENTY OF MOISTURE AND DYNAMICS IN THE FORM OF
OROGRAPHIC LIFT ARE AVAILABLE TO PRODUCE SIGNIFICANT
PRECIPITATION. SNOW LEVELS WILL START FAIRLY LOW BUT THEN QUICKLY
RISE THURSDAY MORNING THROUGH THE AFTERNOON HOURS TO AROUND 5000
FEET IN CENTRAL IDAHO AND WEST CENTRAL MONTANA AND AROUND 4000
FEET IN NORTHWEST MONTANA. BECAUSE OF THE HIGHER SNOW LEVELS THE
ONLY IMPACT FROM ACCUMULATING SNOW WILL BE OVER THE MOUNTAIN
PASSES. THERE IS UNCERTAINTY AS TO HOW MUCH SNOW OR RAIN/SNOW MIX
LOLO PASS WILL RECEIVE THUS THEY HAVE NOT BEEN INCLUDED IN ANY
WINTER WEATHER HIGHLIGHTS NOW BUT MAY BE NEEDED LATER.

THURSDAY NIGHT AND FRIDAY...THE COLD FRONT WILL PUSH THROUGH THE REGION
LATE THURSDAY AFTERNOON AND EVENING. COLDER AND MORE UNSTABLE AIR
BEHIND THE FRONT WILL BE CONDUCIVE FOR WIDESPREAD SNOW
SHOWERS THROUGH FRIDAY AFTERNOON. ALONG WITH THE COLD FRONT WILL
BE AN AMPLIFYING TROF OVER THE ENTIRE WEST WITH THE MAJORITY OF
ENERGY FORMING IN THE GREAT BASIN. MODELS ARE INDICATING A 700 MB
LOW DEVELOPING IN THE NORTHERN BRANCH OF THIS SPLIT FLOW IN SOUTH
CENTRAL IDAHO. THIS MID LEVEL FEATURE IN ADDITION TO WRAP AROUND
MOISTURE BEHIND THE EXITING SURFACE LOW AND DEFORMATION BOUNDARY
COULD BRING A POTENTIAL FOR A BAND OF SIGNIFICANT SNOWFALL. THE
UNCERTAINTY WITH THIS SOLUTION IS MODELS DO DIFFER WITH THE
POSITIONING OF THIS BOUNDARY ANYWHERE FROM SOUTH CENTRAL OR EAST
CENTRAL IDAHO TO SOUTHWEST MONTANA. A HAZARDOUS WEATHER OUTLOOK
WILL BE POSTED FOR THESE AREAS.

A SHORTWAVE RIDGE WILL MOVE INTO THE NORTHWEST UNITED STATES ON
SATURDAY AND INTO THE NORTHERN ROCKIES SUNDAY. THIS WILL DRY OUT
AND WARM UP THE REGION THROUGH MONDAY. UNCERTAINTY STILL EXIST
BEYOND MONDAY WITH THE GFS AND ITS ENSEMBLES BRINGING A LOW
PRESSURE SYSTEM THROUGH SOUTHERN IDAHO WHICH PRODUCES THE
POTENTIAL OF SOME RAIN AND SNOW. BOTH THE ECMWF AND CANADIAN
MODELS HOWEVER KEEP THIS SYSTEM SOUTH OF IDAHO AND TAKE IT INTO
THE GREAT PLAINS. WITH THE GFS BEING THE OUTLIER KEPT A SMALL
CHANCE OF PRECIPITATION ACROSS THE SOUTHERN PORTION OF THE REGION
AND WENT WITH THE WARMER TEMPERATURES THE OTHER TWO MODELS
SUGGESTED.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MDT THURSDAY NIGHT FOR
     BITTERROOT/SAPPHIRE MOUNTAINS.

ID...WINTER WEATHER ADVISORY UNTIL 2 PM PDT THURSDAY FOR
     OROFINO/GRANGEVILLE REGION-SOUTHERN CLEARWATER MOUNTAINS.

     WINTER STORM WARNING UNTIL 11 PM PDT THURSDAY FOR NORTHERN
     CLEARWATER MOUNTAINS.

&&

UPDATE/AVIATION...MEAD
PREVIOUS DISCUSSION....RPN/LOEFFELBEIN/VIA
Hazardous weather outlook, Apr 1, 8:26 PM PST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
1026 PM MDT WED APR 1 2009

MTZ004-021630-
LOWER CLARK FORK REGION-
1026 PM MDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

ISOLATED SNOW SHOWERS WILL CONTINUE ACROSS THE AREA THROUGHOUT THE
EVENING HOURS. TRAVELERS OVER LOOKOUT PASS CAN EXPECT SNOW
ACTIVITY TO INCREASE TOWARD MORNING OVER THE PASS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW ACTIVITY WILL CONTINUE OVER LOOKOUT PASS THROUGHOUT THURSDAY WITH
TOTAL SNOWFALL ACCUMULATIONS OF 6 INCHES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ005-021630-
MISSOULA/BITTERROOT VALLEYS-
1026 PM MDT WED APR 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MONTANA.

.DAY ONE...TONIGHT

SNOWFALL IS EXPECTED TO RETURN TO THE MISSOULA VALLEY IN THE EARLY
MORNING HOURS WITH THE CHANCE OF SNOW ACCUMULATING ON SOME ROAD
SURFACES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOWFALL STARTING IN THE EARLY MORNING HOURS ON THURSDAY COULD
ACCUMULATE ONTO ROAD SURFACES DURING THE MORNING COMMUTE ON
THURSDAY. WHILE LITTLE ACCUMULATION IS EXPECTED...IN SOME AREAS
WHERE THE SNOW COULD FALL HEAVILY ROAD SURFACES COULD BE SLICK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Clearwater Mountains

When
April 2, 2:00 AM PST to 7:47 PM PST
Where
Northern Clearwater Mountains forecast zone
Reported by
County Official
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

The DES in Clearwater County reported seven car accidents due to slick roads in accumulating snow. The trained spotters in the zone reported about eight inches of new snow accumulations with a report up to fourteen inches twelve miles east of Kooskia. The power company around this area reported eighty trees down across local roads. Power and telephone lines were down for a period of time.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162560.